Illinois, 2014

Damaging Wind in Illinois, September 5, 2014

September 5, 2014 · NWS LSX · 1 event in 1 county or zone

A cold front moved through the region triggering showers and thunderstorms. A few of the storms produced large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A cold front moved through the region triggering showers and thunderstorms. A few of the storms produced large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Sep 5, 2:34 PM CST, 4 hours 56 minutes earlier.

Area forecast discussion, Sep 5, 2:34 PM CST, 4 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
334 PM CDT Fri Sep 5 2014

.SHORT TERM:  (Through Late Tonight)
Issued at 330 PM CDT Fri Sep 5 2014

During the last hour storm initiation occurred along the cold front
...which at 20z extended from just west of VER to near UIN.
Coverage should continue to increase along and east of the front as
we head into the early evening hours, with this area of storms
gradually pushing south with time.  A few strong storms are certain
possible with a multicell severe weather threat, as latest
mesoscale analysis indicating 2000-3000 J/KG MLCAPE near the fronal
zone with 0-6km bulk shear around 30kts.  Although the front has
been quasi-stationary for much of the day, the effective boundary
(either the actual front or more likely combo of front and outflow
generated by the convection over the next few hours) should be on
the move this evening.  Some convection should ride this boundary
into southern sections of the CWA, but even if the storms begin to
wane, se MO and S IL will at least experience an ams-type
thunderstorm threat, as storms have been dotting a few locations
from the Ozarks into se MO since shortly after 18z.

Perhaps the bigger question is what to do with PoPs late this
evening and overnight.  Starting to think that there may be a
break in precip between the aforementioned early evening activity,
and another round of more elevated, post frontal band of convection
that will push into the CWA as a weak upstream shortwave moves into
the mid-Mississippi Valley.  Given the rather flat nature of the mid
level flow late tonight, the possibility of another disturbance
working into the region and interacting with the baroclinic zone
seems reasonable.

Leading edge of the cooler airmass overnight will be the start of a
fairly big temperature change heading into the weekend. Even with
clouds, believe our far NW counties will manage to dip into the
upper 50s by morning, with upper 60s lingering for one more morning
in our far southeast counties.

Truett

.LONG TERM:  (Saturday through Next Friday)
Issued at 330 PM CDT Fri Sep 5 2014

The cold front should be southeast of our forecast area by 12Z
Saturday with lingering post frontal showers across southeast MO and
southwest IL during the morning.  Decreasing cloudiness can be
expected from northwest to southeast as a surface ridge builds
southeastward into the region behind this front with low level cold
air advection and lower surface/850 mb dew points advecting
southeastward into the region.  Much cooler, below normal
temperatures can be expected for Saturday through Sunday night.
It will be quite chilly Saturday night due to a mostly clear sky,
northerly surface winds becoming light, surface dew points falling
into the upper 40s to lower 50s, and the models forecasting the
850 mb temperatures dropping to 10-13 degrees C across our forecast
area by 12Z Sunday.  Will see the start of a warming trend on Monday
as the surface/850 mb ridge shifts east/southeast of the region with
surface/850 mb winds becoming southeasterly/southwesterly and 850 mb
temperatures slowly warming.  Convection will return to our area
Monday night and Tuesday due to low level warm air advection ahead
of an approaching shortwave and the return flow of low level
moisture and instability.  The models also bring a strong cold front
southeastward through our area Wednesday and Wednesday night.
Convection can be expected along and ahead of this front followed by
much cooler conditions for Thursday through Friday night.  The ECMWF
model is a little slower with the front and with bringing the colder
air into our area compared to the GFS.

GKS

&&

.AVIATION:  (For the 18z TAFs through 18z Saturday Afternoon)
Issued at 1255 PM CDT Fri Sep 5 2014

Still expecting convection to fire along cold front over the next
1-2 hours near UIN and COU, with this activity then spreading
southeast into the STL metro by late afternoon. Given the
uncertainty of coverage and intensity have opted to stay with VCTS
to highlight threat for now, and will use radar data to fine-tune
specifics once convection becomes established. MVFR, or perhaps
even IFR cigs/vsbys, cant be ruled out with the most intense
convection give the very unstable airmass. Most intense
convection should drop south of the I-70 corridor by this evening,
with more elevated-type showers and isolated thunderstorms
persisting over the STL area. For UIN and COU believe there will
be a lull in precip this evening, with another wave of elevated
showers spreading into the area later tonight as next shortwave
interacts with post-frontal baroclinic zone. T

Specifics for KSTL:
Although some convection is possible over the Ozarks this
afternoon, believe that primary thunderstorm threat in STL will
come from convection that fires along the cold front to our north,
and work into the area in the 21-00z time frame. As mentioned in
the primary AFD discussion, have stayed with VCTS for now, but
once trends becomes established on radar TAF will be updated with
specifics, and given the instability of the AMS MVFR or IFR
conditions will certainly be possible with the most intense
convection. Have continued with earlier trends of elevated
showers and isolated thunderstorms lingering into the evening, but
some of the latest guidance is suggesting there could be more of a
break in the precip, with dry conditions in the wake of the early
evening convection followed by another round of elevated showers
after 06z.  Will watch upstream trends and additional guidance
before making any changes. Finally, there was an area of post-
frontal MVFR over n MO/s IA this morning, so continuing with the
forecast trends that suggests this type of development during the predawn
hours. Advection of much drier air into the region should scourout
this lower cloudiness by midday Saturday.

Truett

&&

.LSX WATCHES/WARNINGS/ADVISORIES:
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Sep 5, 3:13 PM CST, 4 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
413 PM CDT FRI SEP 5 2014

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-061130-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
413 PM CDT FRI SEP 5 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE EXPECTED TONIGHT. A FEW STORMS MAY BE SEVERE
THIS EVENING...WITH LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE CHANCE FOR THUNDERSTORMS WILL CONTINUE ACROSS SOUTHEAST
MISSOURI AND SOUTHWEST ILLINOIS SATURDAY MORNING.

THE CHANCE FOR THUNDERSTORMS WILL RETURN MONDAY NIGHT AND CONTINUE
UNTIL WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING. SPOTTERS ARE
ENCOURAGED TO REPORT DAMAGING WINDS...LARGE HAIL AND HEAVY
RAINFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE.

GKS

In the hours before

Local storm report, Sep 5, 6:27 PM CST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
727 PM CDT FRI SEP 05 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0727 PM     HAIL             ARNOLD                  38.43N  90.37W
09/05/2014  E0.70 INCH       JEFFERSON          MO   TRAINED SPOTTER

&&

GKS
Special weather statement, Sep 5, 6:59 PM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
759 PM CDT FRI SEP 5 2014

MOZ041-042-049>051-060130-
AUDRAIN MO-BOONE MO-CALLAWAY MO-MONTGOMERY MO-OSAGE MO-
759 PM CDT FRI SEP 5 2014

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN AUDRAIN...NORTHERN
OSAGE...MONTGOMERY...CALLAWAY AND BOONE COUNTIES UNTIL 830 PM CDT...

AT 756 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR NEW BLOOMFIELD...OR 7 MILES NORTH OF HOLTS
SUMMIT...MOVING NORTHEAST AT 40 MPH.

THE OBSERVATION EQUIPMENT AT THE COLUMBIA REGIONAL AIRPORT
REPORTED A WIND GUST OF 55 MPH WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  FULTON...
  CENTRALIA...
  MURRY...
  HALLSVILLE...
  STURGEON...
  CHAMOIS...
  AUXVASSE...
  WILLIAMSBURG...

MILLER
Special weather statement, Sep 5, 7:02 PM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
802 PM CDT FRI SEP 5 2014

ILZ069-100-101-060130-
CLINTON IL-MADISON IL-ST. CLAIR IL-
802 PM CDT FRI SEP 5 2014

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CLINTON...NORTHERN ST.
CLAIR AND SOUTHEASTERN MADISON COUNTIES UNTIL 830 PM CDT...

AT 801 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR FAIRVIEW HEIGHTS...MOVING EAST AT 35 MPH.

THE PUBLIC REPORTED A WIND GUST OF 52 MPH WITH THIS STORM IN BELLEVILE.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  COLLINSVILLE...
  MARYVILLE...
  SHILOH...
  O'FALLON...
  SCOTT AFB...
  TROY...
  MASCOUTAH...
  LEBANON...
  NEW BADEN...
  HIGHLAND...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

MILLER
Local storm report, Sep 5, 7:07 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
807 PM CDT FRI SEP 05 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     TSTM WND GST     BELLEVILLE              38.53N  90.00W
09/05/2014  M52 MPH          ST. CLAIR          IL   TRAINED SPOTTER

&&

BYRD
Local storm report, Sep 5, 7:08 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
808 PM CDT FRI SEP 05 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     TSTM WND GST     4 NNE ASHLAND           38.83N  92.22W
09/05/2014  M55 MPH          BOONE              MO   ASOS

&&

BYRD
Local storm report, Sep 5, 7:09 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
809 PM CDT FRI SEP 05 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     TSTM WND GST     1 SSW HAZELWOOD         38.76N  90.37W
09/05/2014  M46 MPH          ST. LOUIS          MO   ASOS

&&

BYRD

The radar

The St Louis radar (KLSX), 101 km away, was scanning. The volume nearest the first event began at 01:27 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Clinton

When
September 5, 7:30 PM CST
Where
Clinton County, 0.8 mi SW of Breese
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.611, -89.529

Thunderstorm winds blew down several large tree limbs.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2014Every state in 2014This day in weather historyWarnings in Illinois, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 542434.